Format

Send to

Choose Destination
Urol Int. 2004;73(4):289-95.

Hepatotoxicity induced by antiandrogens: a review of the literature.

Author information

1
Centro de Farmacovigilancia de Asturias Departamento de Medicina, Farmacologa, Facultad de Medicina, Oviedo, Spain.

Abstract

INTRODUCTION:

Hepatotoxicity is a serious adverse reaction potentially induced by all antiandrogens. We have reviewed here the published cases of hepatotoxicity induced by steroidal and nonsteroidal antiandrogens, and compared the type and characteristics of liver damage.

METHODS:

Using two different databases: MEDLINE and IDIS (Iowa Drug Information Service), we searched for published cases of liver injury induced by antiandrogens. Analysis was made of the type of hepatotoxicity, therapeutic indication, other pharmacological treatments and evolution. Mean values of latency and recovery periods of the adverse reactions and liver function tests were also evaluated.

RESULTS:

Hepatitis was the most common type of hepatotoxicity reported, and was associated with all antiandrogens. This adverse reaction does not seem to be dependent on the patients age, therapeutic indication or the dose prescribed. Hepatitis showed a longer latency period for cyproterone acetate than for flutamide. Some transaminase levels were significantly higher for flutamide than for cyproterone acetate, although the evolution was no worse in the cases reported for flutamide. We also found occasional reports of hepatocellular carcinoma and hepatic cirrhosis suspected of being induced by cyproterone acetate.

CONCLUSION:

Although there are differences in the clinical features of hepatotoxicity induced by steroidal and nonsteroidal antiandrogens, these do not predict which patients will develop hepatotoxicity during treatment or evolution. Serial liver function tests are required for early detection of liver damage.

PMID:
15604569
DOI:
10.1159/000081585
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center